Mydriasis - Introduction & Causes

mydriasis

Mydriasis is a disorder of the eye in which the pupil of the eye dilates abnormally, and stays in dilated form regardless of the change in the light stimulus. It is a commonly observed fact that the pupil changes size, like the shutter of the lens, in order to adjust for changing lighting conditions and to protect the sensitive retina of the eye, but in the case of the person suffering from Mydriasis, the pupil remains dilated even in the broad daylight. There could be various causes for Mydriasis. It could be caused by trauma to the eye. An injury to the head or the eye which damages the iris sphincter can cause Mydriasis because it is this delicate muscle which controls the movement of the pupil. If the oculomotor nerve is damaged, then that could lead to the development of the condition. This condition could even be caused by the use of drugs. Sometimes, the condition of mydriasis even occurs during intense sexual arousal. Drugs are among one of the major causes of the disease. A number of groups of drugs such as the anticholinergics like atropine, hallucinogens such as LSD and mescaline, dissociatives like ketamine could cause Mydriasis. Some antidepressants or other drugs increasing serotonin levels could also cause Mydriasis. Mydriasis could even result as one of the withdrawal symptoms of opioids like heroin and morphine. Sometimes, drugs called Mydriatics like tropicamide are administered for certain medical requirements or treatment of certain conditions such as photophobia, or intolerance to bright light, which can make the pupil dilate.

2 comments:

  1. Indeed, different stimulent drugs can cause Mydriasis, the dilation of the pupil but the blown pupil returns to normal once the drug wears off right.? Please confirm!

    ReplyDelete
  2. I have suffered to Myderiasis which dialated permanently about 2 weeks ago.Please, your recommendations for causes, diagnosis & Treatment .

    ReplyDelete